Alert archive / New Mexico / Wind Advisories in 2008

Wind Advisory 15, NWS Midland/Odessa, TX

April 16, 2008Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Apr 16, 2008, 2:32 PM MDT for Eddy County, Lea County, New Mexico. It took effect at Apr 16, 2008, 3:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2008, 2:32 PM MDT (20:32 UTC)
In effect from
Apr 16, 2008, 3:00 PM MDT
Expired
Apr 17, 2008, 12:00 AM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 162032
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT WED APR 16 2008

...HIGH WINDS EXPECTED IN THE GUADALUPE MOUNTAINS THIS AFTERNOON
THROUGH EARLY THURSDAY EVENING...

...HIGH WIND EXPECTED TONIGHT THROUGH THURSDAY EVENING FOR DAVIS 
MOUNTAINS...

...WIND ADVISORY IN EFFECT THIS AFTERNOON AND EVENING FOR SOUTH
EASTERN NEW MEXICO PLAINS AND THE VAN HORN AREA...

.THE APPROACH OF AN UPPER LEVEL TROUGH HAS CAUSED WINDS TO
INCREASE ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS THIS
AFTERNOON.  SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH 
OR MORE WILL BE POSSIBLE THE REMAINDER OF THE AFTERNOON... TONIGHT... 
AND TOMORROW ACROSS THE GUADALUPE MOUNTAINS.  HIGH WINDS WILL
PICK UP ACROSS THE DAVIS MOUNTAINS AFTER MIDNIGHT AND CONTINUE
THROUGH THURSDAY.  ACROSS THE ADJACENT PLAINS SOUTHWEST WINDS OF 
30 MPH OR MORE CAN BE EXPECTED THIS AFTERNOON THROUGH TONIGHT.  
THESE HIGH WINDS WILL BEGIN TO DISSIPATE LATE THURSDAY EVENING 
AS THE TROUGH MOVES EAST OF THE AREA.

TXZ074-171000-
/O.EXB.KMAF.HW.W.0030.080417T0600Z-080418T0300Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
332 PM CDT WED APR 16 2008

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 PM CDT THURSDAY. 

SOUTHWEST WINDS OF 35 TO 45 MPH... WITH GUSTS TO 60 MPH... ARE 
EXPECTED ACROSS THE DAVIS MOUNTAINS LATE TONIGHT THROUGH THURSDAY 
EVENING. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.  

$$

NMZ027-TXZ258-171000-
/O.UPG.KMAF.HW.A.0025.080417T1500Z-080418T0300Z/
/O.EXT.KMAF.HW.W.0030.000000T0000Z-080418T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
232 PM MDT WED APR 16 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THURSDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 9 PM MDT THURSDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 35 TO 45 MPH... WITH GUSTS TO 70 MPH ARE EXPECTED 
THIS AFTERNOON AND SHOULD CONTINUE TONIGHT THROUGH THURSDAY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. WINDS THIS STRONG 
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

NMZ028-029-033-034-TXZ057-170600-
/O.NEW.KMAF.WI.Y.0015.080416T2100Z-080417T0600Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
VAN HORN
332 PM CDT WED APR 16 2008 /232 PM MDT WED APR 16 2008/

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/
THURSDAY. 

SOUTHWEST WINDS OF 30 TO 35 MPH ARE POSSIBLE THE REST OF THE
AFTERNOON AND EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE EXPECTED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Apr 16, 1:44 PM MDT, 48 minutes earlier.

Area forecast discussion, Apr 16, 1:44 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT WED APR 16 2008

.DISCUSSION...
AN UPPER LEVEL TROUGH IS MOVING OVER THE FOUR CORNER REGION AND
BEGINNING TO INFLUENCE WINDS ACROSS THE AREA. CURRENTLY THE WINDS
ARE STARTING TO PICK UP ACROSS THE MOUNTAINS. A HIGH WIND WARING
IS IN EFFECT FOR THE GUADALUPE MOUNTAINS. HAVE ALSO UPGRADED HIGH
WIND WATCH FOR THE GUADALUPE MOUNTAINS THURSDAY TO A HIGH WIND
WARNING. AS THIS TROUGH MAKES ITS WAY TOWARD THE AREA THIS
AFTERNOON A HIGH WIND ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
NEW MEXICO AND THE VAN HORN AREAS. A COLD FRONT THURSDAY WILL BRING
COOLER AIR AND GUSTY WINDS WHICH WILL PICK UP SOME DUST. WIND
ADVISORY MAY BE NECESSARY THURSDAY AS WELL WITH THE FRONT. HAVE
ALSO ISSUED A HIGH WIND WARNING FOR THE DAVIS MOUNTAINS STARTING
AFTER MIDNIGHT BASED ON THE TIGHTENING GRADIENT AT 700MB.
FOLLOWING THE DEPARTURE OF THE TROUGH ON FRIDAY RIDGING WILL BUILD
BACK IN WITH ACCOMPANYING LEE SIDE TROUGH...SOUTHWEST FLOW AND DRY
AIR AND WARMER TEMPERATURES. BY SUNDAY ANOTHER TROUGH WILL MAKE ITS
WAY OVER THE ROCKIES...WHICH WILL INFLUENCE THE WIND AGAIN AND MAY
CAUSE PRECIPITATION NEXT WEEK. RAINFALL MOST LIKELY WILL BE EAST
OF THE AREA SO HAVE NOT INCLUDED IT IN THE FORECAST AT THIS TIME.
WILL MONITOR AS TROUGH AP POACHES.

&&

.FIRE WEATHER...
CRITICAL TO EXTREMELY CRITICAL FIRE WX
CONDITIONS ACRS MOST OF CWFA. DRYLINE HAS MOVE E OF MAF/FST. VERY
DRY AIR IN PART RESULTING FROM DOWNSLOPE COMPONENT AND TEMPS IN
THE 80S AND 90S YIELD RH/S IN THE SINGLE DIGITS WITH THE DRIEST
AIR RESIDING ACRS SE NM/WRN PB. STILL LOOKS LIKE 10,000 FT (7H)
SPEED MAX ORIENTED FROM SW NM ACRS SE NM INTO NW PB AND THIS WILL
BE THE WINDIEST AREA. DRYLINE WILL RETREAT WWD EARLY THIS EVENING
RESULTING IN A WIND SHIFT BACK TO THE S-SE AS FAR W AS A
HOB...INK...FST...NEAR MARATHON LINE. OF COURSE FIRE WX CONCERNS
WILL REMAIN HIGH W OF THE DRYLINE WHERE WINDS MAY REMAIN UP ACRS
SE NM THRU THE EVENING. RFW REMAINS IN EFFECT FOR MOST AREAS THRU
06Z (TIL 09Z MTNS) WHICH IS LONGER THAN NORMAL BUT STILL LOOKS
PRETTY GOOD. EXCEPT FOR THE DAVIS MTNS WHERE IT NEEDS TO BE
EXTENDED THRU AT LEAST 09Z.

MODELS HAVE REALLY SLOWED EWD PROGRESS OF UPPER LOW RESULTING IN A
DELAYED ARRIVAL OF ASSOCD COLD FRONT...NOT UNTIL AFTER 21Z. THIS
WILL PROLONG FIRE WX CONCERNS INTO THURSDAY MAINLY ACRS TRANS PECOS
AND PB WHERE LOWER RH/S WILL RESIDE. ATTP WILL OPT TO ISSUE FIRE WX
WATCH FOR THE TRANS PECOS MAINLY S OF GDP MTNS AND PB FROM MAF S.
DRY AIR WILL PUSH E WELL BEFORE NOON WITH W WINDS INCREASING AHEAD
OF FRONT THEN TURNING NW MID AFTERNOON AND N WITH HIER HUMIDITY LATE
AFTERNOON/EARLY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              56  76  46  76  /   0   0  10   0
CARLSBAD NM                49  68  40  77  /   0   0   0   0
DRYDEN TX                  56  86  49  79  /   0   0   0   0
FORT STOCKTON TX           55  79  44  77  /   0   0   0   0
GUADALUPE PASS TX          48  60  37  68  /   0   0   0   0
HOBBS NM                   49  68  36  76  /   0   0   0   0
MARFA TX                   45  74  35  72  /   0   0   0   0
MIDLAND INTL AIRPORT TX    56  71  40  73  /   0   0   0   0
ODESSA TX                  56  73  42  75  /   0   0   0   0
WINK TX                    54  74  40  82  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO MIDNIGHT MDT
     TONIGHT FOR THE FOLLOWING ZONES...SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 3 AM MDT THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH FROM 7 AM TO 7 PM CDT THURSDAY FOR THE
     FOLLOWING ZONES...BIG BEND AREA...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...ECTOR...GLASSCOCK...LOVING...MARFA
     PLATEAU...MIDLAND...PECOS...PRESIDIO VALLEY...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...TERRELL...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 1 AM CDT THURSDAY
     FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...
     BORDEN...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...PECOS...PRESIDIO VALLEY...
     REEVES COUNTY AND UPPER TRANS PECOS...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 4 AM
     CDT /3 AM MDT/ THURSDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM CDT THURSDAY FOR
     THE FOLLOWING ZONES...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING FROM 1 AM TO 10 PM CDT THURSDAY FOR THE
     FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA.

&&

49/76
Hazardous weather outlook, Apr 16, 1:51 PM MDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT WED APR 16 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-172000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
251 PM CDT WED APR 16 2008 /151 PM MDT WED APR 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL
PERSIST INTO THE NIGHT ACROSS MUCH OF THE AREA AND RED FLAG
WARNINGS REMAIN IN EFFECT FOR VERY WINDY AND VERY DRY CONDITIONS.

HIGH WINDS IN THE GUADALUPE AND DAVIS MOUNTAINS ARE EXPECTED TO
CONTINUE INTO THE NIGHT WITH GUSTS FROM 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS WILL REMAIN HIGH THURSDAY ACROSS THE PERMIAN
BASIN AND THE TRANS PECOS AS WEST WINDS NEAR 20 MPH AND DRY AIR
REMAIN IN PLACE AHEAD OF A COLD FRONT.

ALSO HIGH WINDS WILL PERSIST IN THE DAVIS AND GUADALUPE MOUNTAINS
WITH GUSTS OF 55 TO 65 MPH. WINDS WILL ALSO INCREASE ACROSS
SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN WITH THE
PASSAGE OF A COLD FRONT. GUSTS OF 40 MPH WITH AREAS OF BLOWING
DUST CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:29 PM MDTHigh Wind WatchMAFEddy19 hr
Apr 16, 3:58 AM MDTHigh Wind WarningMAFEddy41 hr
Apr 16, 1:18 PM MDTFire Weather WatchMAFCrane, Ector, Glasscock, Loving, Midland, Pecos and 5 more15 hr

Nearby

Wind Advisories in New Mexico, 2008Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.